If you need an accessible version of this item please contact JSTOR User Support

Stochastic Processes Occurring in the Theory of Queues and their Analysis by the Method of the Imbedded Markov Chain

David G. Kendall
The Annals of Mathematical Statistics
Vol. 24, No. 3 (Sep., 1953), pp. 338-354
Stable URL: http://www.jstor.org/stable/2236285
Page Count: 17
  • Download PDF
  • Cite this Item

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support
Stochastic Processes Occurring in the Theory of Queues and their Analysis by the Method of the Imbedded Markov Chain
Preview not available

Abstract

The stochastic processes which occur in the theory of queues are in general not Markovian and special methods are required for their analysis. In many cases the problem can be greatly simplified by restricting attention to an imbedded Markov chain. In this paper some recent work on single-server queues is first reviewed from this standpoint, and the method is then applied to the analysis of the following many-server queuing-system: Input: the inter-arrival times are independently and identically distributed in an arbitrary manner. Queue-discipline: "first come, first served." Service-mechanism: a general number, s, of servers; negative-exponential service-times. If Q is the number of people waiting at an instant just preceding the arrival of a new customer, and if w is the waiting time of an arbitrary customer, then it will be shown that the equilibrium distribution of Q is a geometric series mixed with a concentration at Q = 0 and that the equilibrium distribution of w is a negative-exponential distribution mixed with a concentration at w = 0. (In the particular case of a single server this property of the waiting-time distribution was first discovered by W. L. Smith.) The paper concludes with detailed formulae and numerical results for the following particular cases: Numbers of servers: s = 1, 2 and 3. Types of input: (i) Poissonian and (ii) regular.

Page Thumbnails

  • Thumbnail: Page 
338
    338
  • Thumbnail: Page 
339
    339
  • Thumbnail: Page 
340
    340
  • Thumbnail: Page 
341
    341
  • Thumbnail: Page 
342
    342
  • Thumbnail: Page 
343
    343
  • Thumbnail: Page 
344
    344
  • Thumbnail: Page 
345
    345
  • Thumbnail: Page 
346
    346
  • Thumbnail: Page 
347
    347
  • Thumbnail: Page 
348
    348
  • Thumbnail: Page 
349
    349
  • Thumbnail: Page 
350
    350
  • Thumbnail: Page 
351
    351
  • Thumbnail: Page 
352
    352
  • Thumbnail: Page 
353
    353
  • Thumbnail: Page 
354
    354